Too much Dexatrim?
Originally Published: April 19, 1994 - Last Updated / Reviewed On: May 25, 2007
I've been concerned about my weight all through college. I have what you would call a sub-clinical eating disorder that never goes so far as anorexia or bulimia. My question is: I have been using diet suppressants (Phenylpropanolamine HCL 75mg) bought over the counter for months. Sometimes I don't take them for a week, but usually I take one dose a few times a week. I know it's not recommended to take them longer than three months. Exactly what are the side effects of this drug? Am I endangering my health by taking them? Sometimes they don't even work.
Dear Dexatrim Junkie,
Phenylpropanolamine (PPA) is an amphetamine-like substance that has been the principal ingredient in several weight-loss products sold over the counter. PPA disrupts hunger signals to the brain and dries out the mouth, making food taste bland and unappetizing.
Recently, the Yale University School of Medicine released a study that found that there was an increased risk of stroke in women, and possibly men, who had taken PPA. On November 6, 2000, the U.S. Food and Drug Administration (FDA) released a statement saying that PPA is no longer safe for consumption and asked manufacturers of products that contain the drug (including not only diet products, but also many over-the-counter allergy and cold medications) to use another active ingredient in their formulations. Although there are many substitutes available to replace PPA as an active ingredient in cold medicines, there are currently no over-the-counter substitutes for PPA in weight-loss products.
If you're looking for assistance with controlling your appetite and/or losing weight, contact your health care provider to discuss the options that would be appropriate for you. It may also be helpful for you to think about seeing a specialist to discuss your eating behaviors and weight concerns. At Columbia, you can see a nutritionist by calling x4-2284 to make an appointment. You could also meet with a counselor in Counseling and Psychological Services (CPS). CPS offers eating concerns and body image therapy groups every semester as well. Call x4-2878 for an appointment and/or to sign-up. Columbia also has an Eating Disorders Team, to make an appointment, call x4-2284 or log on to Open Communicator. If you're not at Columbia, get a referral to a dietitian from your primary care provider and/or contact the following organizations to find a psychologist, counselor, therapist, psychiatrist, or social worker in your area:
For more information and resources, check out the Q&As in Alice's Eating Disorders section of the Fitness and Nutrition archive.